Allernet > Newsletter > Any Questions?
Dermatographism and Tagamet for Treatment of Allergic Reactions
Hi Dr. Kagen:
I finally have seen the allergist. I am the case of the hepatitis vaccine and the allergic reaction.
The doctor was very informative and told me that it is probably not the hepatitis shot, like you did, but an allergic reaction to something else. Our job now is to find out what. My doctor scratched the surface of my skin to form a box with an "X" in it and then I felt tingling, then turned red, and then the welts appeared. She said that I have dermatographism -- therefore I could not do the prick testing. Can you explain this further (process of dermatographism, various types, etc.)?
She also put me on Allegra in the am, Zyrtec in the p.m., and Tagamet (am and p.m. -- if not better after a week). Tagamet, I thought, helped stomach problems, but she said it is useful in treating allergic reactions that reside in the stomach. I also took six tubes of blood for various allergy test. Will keep you updated.
PS. It is wonderful site and very, very useful.
Thanks for the update, Snooky.
Dermatographism is quite literally the ability to write on the skin. We doctors often write things backwards. "Ism" is the condition of, "graph" is to write, and "dermato" refers to the area of the body being affected by the condition.
Dermatographism is usually self limiting within 2-6 months. Some patients have it forever. In any case, you are now in a state of "ism".
The medicines you are taking are commonly used for hives and dermatographism. Good luck, and thanks again for the nice words.
Steve Kagen, M.D.